Wyoming, 2011

Hail in Wyoming, August 5, 2011

August 5, 2011 · NWS UNR · 3 events in 2 counties and zones

A line of severe thunderstorms developed over northern Campbell County and moved eastward across Crook County, producing quarter sized hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed over northern Campbell County and moved eastward across Crook County, producing quarter sized hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 12:30 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT FRI AUG 5 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT
TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY
ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE
EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY
FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND
AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY
IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH.

AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO
TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL
BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS
DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR
SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE
CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE
STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT
EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN
SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA
FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN
THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY.

SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP
PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR
STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A
MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE
PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID
80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS.

ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE
SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND
BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED
SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND
SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA.
BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE
MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE
STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER
70S AND 80S.

EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST
NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC
UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE
OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL
MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA
TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE
DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 5, 4:22 AM MST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
522 AM MDT FRI AUG 5 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
522 AM MDT (622 AM CDT) FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 5, 3:44 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 WNW HERMOSA           43.87N 103.28W
08/05/2011  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            0.60 INCHES OF RAIN. GROUND IS WHITE FROM THE HAIL.

&&

SMITH
Local storm report, Aug 5, 3:51 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             7 W HERMOSA             43.84N 103.33W
08/05/2011  M1.00 INCH       CUSTER             SD   NWS EMPLOYEE

&&

CARPENTER
Local storm report, Aug 5, 3:58 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 SSW HERMOSA           43.81N 103.21W
08/05/2011  M1.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

CARPENTER
Local storm report, Aug 5, 4:14 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     UNION CENTER            44.56N 102.67W
08/05/2011  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Aug 5, 4:14 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI AUG 5 2011

WYZ054-055-060000-
NORTHERN CAMBELL WY-SOUTHERN CAMPBELL WY-
514 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
600 PM MDT...

AT 511 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES
NORTHEAST OF ECHETA...OR 17 MILES NORTHWEST OF DOWNTOWN GILLETTE...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  RECLUSE...
  WYODAK...
  WESTON...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 97 AND
146...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARPENTER
Local storm report, Aug 5, 4:20 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     7 SE MEADOW             45.46N 102.11W
08/05/2011  E65 MPH          PERKINS            SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
August 5, 4:40 PM MST
Where
Campbell County, 11.27 mi SW of Rockypoint
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -105.270

Hail, Crook

When
August 5, 4:47 PM MST
Where
Crook County, 9.73 mi WSW of New Haven
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -105.020

Hail, Campbell

When
August 5, 5:00 PM MST
Where
Campbell County, 9.29 mi SSW of Rockypoint
Measured
1 in hail
Property damage
$7,000
Reported by
Public
Coordinates
44.785, -105.200

Hail accumulated three inches deep and poked holes in the siding of a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344576, 338157, 338155.